Flood, Brown
- When
- May 30, 10:00 PM CST to May 31, 11:59 PM CST
- Where
- Brown County, 4.79 mi NNW of Hecla to 2.51 mi NNE of Hecla
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 45.940, -98.200
Heavy rain fell over the James River basin in North Dakota during the early portion of the month. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rain fell over the James River basin in North Dakota during the early portion of the month. The added influx of water caused the U.S. Army Corps of Engineers to increase the releases of water from the Jamestown Reservoir and the Pipestem Reservoir. The James River rose to just over flood stage to 13.2 feet by the end of the month and continued to rise into June. Low-lying agricultural land began to flood along the river.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 5:38 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 638 PM CDT THU MAY 30 2013 .UPDATE... MADE A FEW MINOR ADJUSTMENTS TO LOWER POPS IN THE EAST THIS EVENING BASED ON LATEST RADAR TRENDS. OTHERWISE FORECAST LOOKS GOOD AND NO FURTHER CHANGES WERE NEEDED. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT UPPER LEVEL AND SURFACE LOWS WILL CONTINUE TO SPIN OVER THE NORTHERN PLAINS TONIGHT THROUGH THE DAY FRIDAY...THEN BEGIN TO SLOWLY PUSH EAST OF THE REGION. CURRENTLY A FEW SHOWERS AND THUNDERSTORMS OCCURRING OVER PARTS OF THE NORTHWESTERN CWA. WITH SOME AREAS SEEING PEEKS AT THE SUN THIS AFTERNOON...MAY SEE A FEW OF THESE SHOWERS AND STORMS DEVELOP ACROSS THE CENTRAL AND EASTERN CWA AS WELL DURING THE AFTERNOON AND EARLY EVENING HOURS. MUCH OF THE CWA WILL BE DRY AFTER SUNSET...THEN THE AREA OF SHOWERS ON THE BACK SIDE OF THE LOW WILL SWING OVER THE CWA ON FRIDAY...AND LOOKS TO CONTINUE INTO THE DAY SATURDAY. MUCH OF THE RAINFALL SHOULD BE LIGHT...SO GENERALLY EXPECTING AMOUNTS BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH BY THE TIME THE RAIN ENDS ON SATURDAY. HIGH PRESSURE DROPS OVER THE REGION BEHIND THE EXITING SYSTEM SATURDAY NIGHT. TEMPERATURES WILL BE A BIT COOL DUE TO THE PROJECTED RAIN AND ASSOCIATED CLOUD COVER. LOWER TO MID 60S WILL BE COMMON FOR HIGHS ON FRIDAY...WITH UPPER 50S TO LOWER 60S ON SATURDAY. .LONG TERM...SUNDAY THROUGH THURSDAY THE UPPER LEVEL PATTERN WILL BEGIN WITH RIDGING OVER THE NORTHERN PLAINS...AND A TROUGH MOVING INTO THE PACIFIC NORTHWEST. THIS TROUGH WILL CLOSE OFF AND TRACK EAST...RESULTING IN SOUTHWEST FLOW OVER THE NORTHERN PLAINS BY MONDAY...AND THE LOW CENTER OVERHEAD BY WEDNESDAY. THE RESULT IS QUIET WEATHER EARLY ON...FOLLOWED BY SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THE BEST CHANCES AT THIS POINT APPEAR TO BE ALONG THE COLD FRONT AS IT MOVES FROM WEST TO EAST ACROSS THE REGION ON TUESDAY. MODELS ARE A LITTLE DIFFERENT IN THE TIMING OF THIS FEATURE...AND WHILE 0-6 KM SHEAR VALUES ARE STRONG...ML CAPE VALUES ARE LIMITED TO 500 J/KG OR LESS...SO SEVERE POTENTIAL APPEARS TO BE LOW AT THIS POINT. BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH THE LONG TERM PERIOD. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A LOW PRESSURE SYSTEM WILL SPIN OVER THE NORTHERN PLAINS FOR THE NEXT COUPLE OF DAYS. FORCING ASSOCIATED WITH THIS LOW...COMBINED WITH DAYTIME INSTABILITY...WILL RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE REGION THIS EVENING. TIMING OF THESE BRIEF AND SPORADIC SHOWERS WILL BE DIFFICULT TO PREDICT...SO A VCSH MENTION IS INCLUDED AT ALL TAF SITES EXCEPT KPIR WHERE THE RADAR REMAINS CLEAR. GUSTY SOUTHERLY WINDS WILL GRADUALLY SHIFT FROM THE SOUTH...TO MORE OF A SOUTHWEST DIRECTION TONIGHT. AN AREA OF STRATUS WILL WRAP AROUND THE BACK SIDE OF THE LOW ON FRIDAY...AFFECTING THE KMBG TAF. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...PARKIN LONG TERM...SERR AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 450 AM CDT THU MAY 30 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 450 AM CDT THU MAY 30 2013 /350 AM MDT THU MAY 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON ACROSS PORTIONS OF THE FORECAST AREA. OVERALL...THE SEVERE THREAT IS LOW...WITH MORE ORGANIZED SEVERE STORMS SOUTHEAST OF THE REGION. ALTHOUGH...A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS RETURN TO THE FORECAST FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454466.